Friday, October 19, 2012

Returning to fertility after the Depo Provera shot



So, I knew that Depo Provera injection for birth control had its risks. Not just the range of severe side effects (weight gain, breast tenderness, moodiness, bloating, IBS effects, etc) but the fact it can take twice as long as other types of birth control to return to ovulation and fertility. At the time, it seemed an acceptable option as I was looking at the recommendation (or some might call it strong-arming) of the crack perinatologist team that wanted me to get a tubal ligation.

Now that I have the amazing news from my cardiologist that he supports my efforts to TTC, I’m researching what it means to attempt pregnancy after Depo Provera. From most information I read, the minimum time to return to fertility after Depo Provera may be 55 days (about 2 months) but most agree that the expected time would be around 6 months. See Web MD Blog and Society for Menstrual CycleResearch  (See Justisse Method: Fertility Awareness and Body Literacy A User's Guide (Volume 1) for their take on Natural Family Planning)
Based on most information, since Depo Provera works two ways to prevent pregnancy, thickening the cervical fluid and thinning the lining of the uterus. See this BabyMed.com article.


I am not sure, but since I know some form of penicillin can help create fertile cervical fluid, I think that my recent z-pack prescription had a huge effect on helping kick out the rest of the depo provera in my system. But….most of my internet searches indicate that because depo provera is delivered through injection and antibiotics in the stomach, the antibiotics have little effect on the shot. Most notably, this abstract of a research study by the NIH (NationalInstitute for Health) 

But, there are several anecdotal stories of women taking antibiotics while on depo provera becoming pregnant and one woman’s blog claimed the use of antibiotics with aggressive detoxing (drink plenty of water, lots of movement) could make it get out of your system faster. Also, in addition to my increased EWCM, a few days after a BM (bowel movement) I would notice very, very light red spotting. Not the usually yucky brown that depo gave me.

Whichever the case, I guess a little extra water and exercise couldn’t hurt, right? I have to say, I am in a minority of women that Depo Provera did not cause to gain weight---of course I only had one shot, but I noticed last week that I seemed to be losing weight without really trying. Trust me, that rarely happens to me.  I thought I might make it out of the 200s! Although, I suppose my appetite was less while the depo was strong. Not terribly, like some instances of depression I have had, but enough to prevent me noshing more often than I used to. Please, former or current depo users, don’t hate me! I can hardly help how my body is affected by this hormone than yours was.

I certainly hope that the depo will leave my system soon. Although I believe I may have a chance while on the antibiotics due to much more fertile cervical fluid, I am not sure if there is even an egg to fertilize, and if there were, I believe chances of miscarriage/chemical may be greater as I would have much thinner uterine lining.

I was  just talking to a friend on Facebook and she stated that the time for Depo to leave may be related equally to how long you took it--so for me about 3 months (1 shot) means I could expect first menses/ovulation around February or so. This may just be anecdotal, as I hope someone on it 5 years wouldn't have to wait 5 years for it to return and according to the science it can take anywhere between 3 months to 18 months (a rare case documented) for it to return. It seemed most women fell around the six month mark.

Next post I am going to explore the many natural and Rx methods one can use to at least induce AF, if not O---gonna dig up my old herbal emmenagogues site. I'd love to see a post about your known or reported methods of forcing AF to show her ugly face.

2 comments:

Melissa @MotherhoodWantd said...

To Victoria--I greatly appreciate your recent comment offering support and suggestions. I could not publish it due to several grammatical errors that made it diffucult to read. I do appreciate your efforts to support the fertility community.

Anonymous said...

I hope you are now pregnant!!
I was on depo approx 7 years before tcc. My periods were irregular, I had 3 periods in 18 months and then got pregnant!
Since having my son, I have been back on depo again for over a year now. This month I noticed cervical mucus and we had intercourse the same day. I am searching the web and it says you do not ovulate on depo so I'm unsure why I had this?!

Motherhood Wanted approved!

Motherhood Wanted approved!
Diana Farrell, MA

design

Motherhood Wanted approved!